Carlos S. Kase, MD; Angela M. O'Neal, MD; Marc Fisher, MD; Gigi N. Girgis, MD; Joe I. Ordia, MD
Kase C., O'Neal A., Fisher M., Girgis G., Ordia J.; Intracranial Hemorrhage after Use of Tissue Plasminogen Activator for Coronary Thrombolysis. Ann Intern Med. 1990;112:17-21. doi: 10.7326/0003-4819-112-1-17
Download citation file:
Published: Ann Intern Med. 1990;112(1):17-21.
Tissue plasminogen activator (tPA), an approved coronary thrombolytic agent, can cause serious bleeding. We report the cases of six patients with intracranial hemorrhage after tPA treatment for acute myocardial infarction. None of the patients were hypertensive at admission, and only one was hypertensive during therapy. Intravenous tPA, 100 mg, was followed by continuous intravenous heparin infusion; intracranial hemorrhage occurred between 2 and 14 hours after tPA infusion ended and between 3 and 17 hours after heparin therapy was started. The partial thromboplastin time (PTT) was excessively prolonged (from 81 s to more than 150 s) in all patients at onset of intracranial hemorrhage. The intracerebral hematomas were predominantly of lobar location, and two patients had multiple simultaneous hemorrhages. Four patients died from massive intracranial hemorrhage; the mechanism for these hemorrhages was unclear. Factors possibly related to hemorrhage include a systemic fibrinolytic state or a platelet anti-aggregant effect produced by tPA and enhanced hemorrhagic tendency caused by the combined effects of tPA and heparin. Local vascular changes at the bleeding site remain as potential contributing factors for isolated intracranial hemorrhage.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only